Arkansas, 2023

Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023

January 2 to 3, 2023 · NWS MEG · 5 events in 4 counties and zones

A warm front lifted northward off the Gulf Coast, causing rapid moisture transport to the Mid-South. In addition, an upper-level trough and associated cold front approached the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted northward off the Gulf Coast, causing rapid moisture transport to the Mid-South. In addition, an upper-level trough and associated cold front approached the area. This led to showers in the afternoon and then severe thunderstorms that continued through the overnight hours. Damaging wind, hail, tornadoes, and flash flooding were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 2, 3:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 2, 3:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CST Mon Jan 2 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 233 PM CST Mon Jan 2 2023

Ongoing convection along and north of I-40 has remained rather
weak, despite decent severe weather parameters in place. The
latest SPC mesoanalysis places 1000 J/kg of MLCAPE over the
majority of the Mid-South with 40 knots of bulk shear. It appears
that the atmosphere has remain largely capped and the convection
has been elevated. After this line of elevated storms lifts
north, some recovery of the atmosphere is expected before another
batch of potentially strong to severe thunderstorms moves into
areas along and west of the Mississippi River. Hi-res models
suggest discrete cells developing around 4pm and lifting north
through the area through approximately 8 or 9 PM. All hazards are
still possible including damaging winds, large hail, and an
isolated risk of tornadoes.

A brief lull of about 3 to 4 hours is expected before a QLCS is
moves through the forecast area after midnight tonight. The main
threat will be damaging winds with a risk of spin-up QLCS
tornadoes. Additionally, flash flooding will become more
prevalent, mainly along and west of the Mississippi River as the
line slows by daybreak. The severe risk will wane by tomorrow
morning and may reintensify by late morning across portions of
north central Mississippi and west Tennessee. The threat looks to
be mainly a damaging wind threat. A cold front will swing through
late tomorrow night and drop temperatures back down into the 50s
and 40s for the rest of the workweek. The next front will arrive
this weekend with low chances for rain.

AC3

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 233 PM CST Mon Jan 2 2023

The latest KNQA radar sweep shows non-severe thunderstorms
lifting north along the I-40 corridor at this hour. This activity
has been largely elevated and remained sub-severe. However,
rainfall rates have rather efficient with 2 to 3 inch per hour as
seen on KNQA Dual-Pol. Behind this activity, GOES visible
satellite shows considerable clearing. This will help the
atmosphere recover a bit ahead of another batch of storms that is
progged to arrive around 4PM. All modes of severe weather will be
possible as the thermodynamic environment remains largely intact.
Any discrete cells will probably be of the low-topped variety and
could support a couple of tornadoes. These storms will lift north
across the region through 8 or 9PM.

We will see a lull for several hours as shortwave ridging occurs
downstream of the main trough over the Central Plains. This trough
will continue to maintain a negative tilt and help force a QLCS
into the Lower Mississippi Valley after midnight. The main threat
will be damaging winds and QLCS tornadoes as the LLJ intensifies.
There is also a risk of a few bowing segments in the line as shear
increases to 60 knots. This activity is expected to weaken a bit
overnight as it moves near the Mississippi River and the main
trough begins to lift north across the Northern Plains. This
slowing of the line will probably enhance the flash flood threat
along and west of the Mississippi River overnight. The current
flood watch covers this well.

The main trough will finally eject into the Mississippi Valley by
Tuesday afternoon and help push a cold front through the rest of
the Mid-South by tomorrow evening. A few strong to severe
thunderstorms are possible mainly east of the Mississippi River
tomorrow morning into the early afternoon hours with damaging
winds as the main threat. Thereafter, the cold front will push
through the region and cool temperatures back down into the 50s.

Dry conditions will persist across the Mid-South from Wednesday
through Friday as a ridge of high pressure builds in behind the
exiting trough. Temperatures will remain slightly below normal
through this period with highs in the 40s and 50s with lows near
freezing each night.

A surface low and associated cold front is expected to move into
the area this weekend with low chances for rainfall at this point.
Temperatures look to remain near normal through the extended
period.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM CST Mon Jan 2 2023

Timing of TSRA and associated impacts remain the primary concern.
Followed the HRRR with respect to TSRA timing through tonight,
given the run to run consistency relative to the other CAMs.

Elevated warm front had moved north through north MS during the
midmorning hours, serving as a focus for SHRA. As early as 15Z, GOES
microphysics RGB showed cloud top ice formation, with potential
for lightning over north MS. Indeed some lightning has been
observed and accounted for early in the MEM TAF. Additional
SHRA/TSRA had formed further southwest over the Arklamiss. TSRA
potential will continue to uptick with this activity as additional
instability and stronger midlevel winds fields arrive. This
eventual TSRA cluster will be the primary concern for MEM and JBR
after 22Z.

TSRA cannot be ruled out at any point during the overnight, but
18Z TAFs did tighten up timing on likely TSRA line passage with
TEMPO groups.

Surface cold front will not move through MEM until the end of the
30 hour TAF - after 00Z Wed. Should be good weather for the
Tuesday evening MEM arrival push, with VFR and decreasing winds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ009-018-026>028-035-036-
     048-049-058.

MO...Flood Watch through late tonight for MOZ113-115.

MS...Flood Watch through late tonight for MSZ001-002-007-008-010>012.

TN...Flood Watch through late tonight for TNZ001>004-019-020-048>051-
     088-089.

&&

PUBLIC FORECAST...AC3
AVIATION...PWB
Hazardous weather outlook, Jan 2, 4:05 AM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CST Mon Jan 2 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CST Mon Jan 2 2023

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are expected this
afternoon into early Tuesday morning. In addition, 2-3 inches of
rain could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe thunderstorms are possible early Tuesday
morning with heavy rainfall also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday afternoon into
early Tuesday morning. Please relay any information about
observed severe weather to the National Weather Service in
Memphis.

In the hours before

Special weather statement, Jan 2, 12:40 PM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
1240 PM CST Mon Jan 2 2023

ARZ049-058-021930-
Phillips AR-Lee AR-
1240 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of southwestern Lee and
northwestern Phillips Counties through 130 PM CST...

At 1240 PM CST, Doppler radar was tracking a strong thunderstorm near
St. Charles, or 12 miles southwest of Marvell, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marvell, Lexa, Rondo, Aubrey, Watkins Corner, Lagrange, Poplar Grove,
Big Creek Corner, Barton, Latour, Kindall, Phillips Bayou, Turkey
Scratch, Vineyard, Kingtown, Thomasville, Gobell, Trenton, Cypress
Corner and Cypert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 9105 3479 9091 3463 9060 3437 9100
      3447 9100 3447 9106
TIME...MOT...LOC 1840Z 226DEG 34KT 3443 9108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 2, 1:32 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 PM CST Mon Jan 2 2023

ARZ036-048-049-058-MSZ007-022000-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
132 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of eastern Lee,
southeastern St. Francis, northeastern Phillips, south central
Crittenden and northwestern Tunica Counties through 200 PM CST...

At 132 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of St Francis National Park, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hughes, St Francis National Park, Brickeys, Robinsonville,
Jeffersonville, Raggio, Gassett, Clack, Kokomo, Haleside, Commerce,
Mud Lake, Peters, Council, Phillips Bayou, Bruins, Beck, North
Hughes, Diamond Woods and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 9047 3488 9030 3487 9031 3486 9030
      3486 9026 3485 9025 3456 9061 3469 9075
TIME...MOT...LOC 1932Z 220DEG 37KT 3471 9060

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 2, 3:06 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CST Mon Jan 2 2023

TNZ048>050-022130-
Tipton TN-Lauderdale TN-Haywood TN-
306 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of east central Tipton,
southeastern Lauderdale and Haywood Counties through 330 PM CST...

At 306 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Nutbush, or 11 miles east of Covington, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brownsville, Nutbush, Belle Eagle, Holly Grove, Forked Deer, Stanton,
Allens, Cotton Lake, Christmasville, Orysa, Rudolph, Tibbs,
Sunnyhill, Durhamville, Keeling, Jones, Gift, Shepp, Oakview and
Tabernacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 8943 3553 8960 3581 8939 3564 8907
TIME...MOT...LOC 2106Z 223DEG 50KT 3554 8945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Memphis radar (KNQA), 120 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
January 2, 5:00 PM CST to 10:00 PM CST
Where
Clay County, 0.89 mi NW of Piggott
Reported by
CoCoRaHS
Coordinates
36.390, -90.190

CoCoRaHS observer reported 5.50 inches of rain from 5 pm to 10 pm in Piggott.

Flash Flood, Clay

When
January 2, 8:00 PM CST to 9:45 PM CST
Where
Clay County, 3.06 mi N of Holly Corner to 3.12 mi SSE of Pollard
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
36.374, -90.257

County Road 450 was washed out just east of County Road 461.

Flash Flood, Greene

When
January 2, 8:40 PM CST to 9:45 PM CST
Where
Greene County, 2.17 mi NE of Paragould Muni Arpt to 2.02 mi NE of Paragould Muni Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
36.090, -90.490

Residential flooding occurred on Formon Drive and Stacy Drive in north Paragould. Water reached at least 6 inches deep in some homes and some residents were evacuated.

Flash Flood, Lee

When
January 3, 1:48 AM CST to 4:00 AM CST
Where
Lee County, 1.37 mi W of Marianna to 1.46 mi W of Marianna
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.772, -90.774

Highway 79 was closed in both directions in Marianna.

Flash Flood, Crittenden

When
January 3, 8:00 AM CST to 9:00 AM CST
Where
Crittenden County, 0.43 mi SW of West Memphis to 0.62 mi WSW of West Memphis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
35.145, -90.185

Numerous units were flooded at an apartment complex near South Avalon Steet and River Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077497, 1077520, 1077522, 1080728, 1078131.